Alert archive / Montana / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 80, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Aug 8, 2005, 11:00 PM MDT for Chouteau County, Fergus County, Montana. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2005, 11:00 PM MDT (05:00 UTC)
- Expired
- Aug 8, 2005, 11:47 PM MDT
- In force
- 47 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
Counties Chouteau County, MT, Fergus County, MT
The radar
The Great Falls radar (KTFX), 126 km from the middle of the area, began a volume at 05:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 11:15 PM MDT | HAIL 0.25 | 9 E Geraldine, MT | HIGH WINDS 40 TO 50 MPH. |
| Aug 8, 11:55 PM MDT | HAIL 0.5 | 10 W Suffolk, MT | HIGH WINDS 40 TO 50 MPH. AND ALOT OF HAIL COVERING GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 5.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 126 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 2256 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTFX 090500 SVRTFX MTC015-027-090545- /O.NEW.KTFX.SV.W.0080.050809T0500Z-050809T0545Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 1100 PM MDT MON AUG 8 2005 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN FERGUS COUNTY IN CENTRAL MONTANA EAST CENTRAL CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA * UNTIL 1145 PM MDT * AT 1056 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 17 MILES NORTHEAST OF GERALDINE...MOVING SOUTHEAST AT 35 MPH. * LOCATIONS IN THE WARNING INCLUDE WINIFRED. HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH THIS STORM. STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 4790 10983 4767 11018 4725 10963 4756 10921 $$ THOMSON
2 follow-up statements
000 WWUS55 KTFX 090532 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 1130 PM MDT MON AUG 8 2005 MTC015-090540- /O.CAN.KTFX.SV.W.0080.000000T0000Z-050809T0545Z/ CHOUTEAU MT- 1130 PM MDT MON AUG 8 2005 ...THE SEVERE THUNDERSTORM WARNING FOR CHOUTEAU COUNTY IS CANCELLED... THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS MOVED OUT OF THE COUNTY. THEREFORE THE NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE THUNDERSTORM WARNING FOR CHOUTEAU COUNTY. LAT...LON 4773 10952 4761 10978 4731 10943 4752 10911 $$ MTC027-090545- /O.CON.KTFX.SV.W.0080.000000T0000Z-050809T0545Z/ FERGUS MT- 1130 PM MDT MON AUG 8 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1145 PM MDT FOR NORTH CENTRAL FERGUS COUNTY... AT 1125 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WIND GUSTS TO 60 MPH. THIS STORM WAS LOCATED 14 MILES WEST OF WINIFRED...MOVING SOUTHEAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE... 7 MILES SOUTHWEST OF WINIFRED BY 1145 PM MDT DAMAGING WINDS UP TO 50 MPH WERE REPORTED IN GERALDINE WITH THIS STORM AND HIGHER GUSTS UP TO 60 MPH CONTINUE TO BE POSSIBLE. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 4773 10952 4761 10978 4731 10943 4752 10911 $$ HOENISCH
000 WWUS55 KTFX 090547 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 1146 PM MDT MON AUG 8 2005 MTC027-090556- /O.EXP.KTFX.SV.W.0080.000000T0000Z-050809T0545Z/ FERGUS MT- 1146 PM MDT MON AUG 8 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL FERGUS COUNTY EXPIRED AT 1145 PM MDT... NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE... THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. WHILE THE STORM HAS WEAKENED...RADAR INDICATES THAT GUSTY WINDS TO 50 MPH...SMALL HAIL AND BRIEF HEAVY RAINFALL ARE STILL POSSIBLE FROM THIS STORM. LAT...LON 4773 10952 4761 10978 4731 10943 4752 10911 $$ HOENISCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 10:50 PM MDT, 10 minutes earlier.
Area forecast discussion, Aug 8, 10:50 PM MDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1050 PM MDT MON AUG 8 2005 UPDATED AVIATION SECTION .DISCUSSION...UPDATE TO ZONES PLANNED BY 930...SCATTERED THUNDERSTORM ACTIVITY CONTINUES ACROSS THE SOUTHWEST ZONES...AND ONE GOOD AREA OF THUNDERSTORMS CONTINUES EAST OF CUT BANK AS WELL. ACTIVITY OVER THE ZONES SHOULD BE DECREASING THROUGH THE EVENING. WILL UPDATE TO ADDRESS FIRST PERIOD POPS AND WORDING OF WEATHER...CURRENT FORECAST LOOKS ONTRACK. ZELZER && .PREV DISCUSSION... (ISSUED 510 PM MDT MON AUG 8 2005) DISCUSSION... TONIGHT THROUGH WEDNESDAY...THE LONG WAVE PATTERN CONTINUES TO FEATURE POSITIVE HEIGHT ANOMALIES OVER THE GULF OF ALASKA WITH LOWER HEIGHTS BEGINNING TO UNDERCUT THESE ANOMALIES AROUND 40 NORTH. THIS SETUP IS THE BEGINNING OF A BLOCKING REGIME THAT WILL FAVOR LOWERING HEIGHTS OVER SOUTHWEST CANADA AND THE NORTHERN ROCKIES. MEANWHILE...MONSOONAL MOISTURE WILL CONTINUE TO STREAM INTO SOUTHWESTERN MONTANA AS HIGHER HEIGHTS OVER THE SOUTHWESTERN UNITED STATES REMAIN. THE MAIN FORECAST CHALLENGE WILL BE THE SOUTHWARD SURGE OF LOWER HEIGHTS AND REFLECTED SURFACE FEATURES INTO THE FORECAST AREA GIVEN THE SOUTHWESTERN UNITED STATES RIDGE. A STEADY STREAM OF SHORT WAVE ENERGY WILL CONTINUE OVER THE SOUTHWESTERN ZONES THROUGH THE PERIOD. SEE NO REASON TO STRAY FROM ISOLATED TO CHANCE POPS OVER THE SOUTHWEST. A SECOND FOCUS FOR ACTIVITY WILL BE A CANADIAN FRONTAL BOUNDARY DROPPING INTO NORTH CENTRAL MONTANA TONIGHT. DO NOT SEE THIS FRONT MAKING IT INTO SOUTHWESTERN MONTANA AS THE UPPER LEVEL SUPPORT REMAINS MOSTLY IN CANADA. THE FRONT MAY GET A BOOST SOUTHWARD BY CONVECTIVELY INDUCED OUTFLOW FROM TIME TO TIME. WILL KEEP AT LEAST ISOLATED POPS GOING THROUGH MUCH OF CENTRAL MONTANA WITH THE FRONT IN THE VICINITY. THE ATMOSPHERE WILL BECOME RATHER UNSTABLE TOMORROW AFTERNOON AS INSTABILITY BEGINS TO POOL ALONG THE FRONT. BULK SHEAR WILL BE SUFFICIENT FOR ORGANIZED CONVECTION OVER MUCH OF CENTRAL MONTANA. MIDDLE LEVEL SHEAR WILL FAVOR LARGE HAIL WITH THE STRONGER STORMS... WITH AN OVERALL INCREASE IN MIDDLE LEVEL WINDS PRESENTING A STRONG WIND THREAT. WILL INCLUDE SEVERE WORDING OVER MOST OF CENTRAL MONTANA TUESDAY AFTERNOON AND EVENING. TEMPERATURES THROUGH THE MIDDLE OF THE WEEK WILL BE FAIRLY CLOSE TO NORMAL. SCHAUMANN WEDNESDAY NIGHT THROUGH SUNDAY...MODELS CONTINUE TO INDICATE A BLOCKING PATTERN TO DEVELOP OVER THE EASTERN PACIFIC ALLOWING THE UPPER RIDGE THAT HAS BEEN OVER THE WESTERN U.S. TO BREAK DOWN BY MIDWEEK. A WEAK SHORTWAVE IN WESTERLY FLOW ALOFT WILL BRING A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA WEDNESDAY EVENING FOLLOWED BY SOME DRYING AND NEAR AVERAGE TEMPS ON THURSDAY. HAVE LOWERED TEMPS SLIGHTLY FOR FRI AND SAT AND HAVE INCREASED CLOUD-COVER. GOING POPS SOME OVER NORTHCENTRAL MONTANA LOOKED GOOD FOR NEXT WEEKEND. HOENISCH/CAMP && .AVIATION... UPDATED AT 0450Z. SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE NIGHT...DIMINISHING TOWARD 12Z. EXPECT LOCAL MVFR CONDITIONS WITH THUNDERSTORMS...SOME STORMS MAY PRODUCE STRONG WINDS AND HAIL. THERE HAVE ALSO BEEN SOME GUSTY OUTFLOW WINDS WELL AWAY FROM THE STORMS. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TUESDAY AFTER 18Z. SMOKE CONTINUES TO MOVE EAST OVER THE CONTINENTAL DIVIDE BUT IS NOT EXPECTED TO CAUSE MUCH IN THE WAY OF SURFACE VISIBILITY REDUCTIONS THROUGH THE NIGHT. THOMSON && .PRELIMINARY POINT TEMPS/POPS... GTF 53 85 55 84 / 20 20 20 20 CTB 50 79 50 78 / 20 20 30 20 HLN 60 88 58 87 / 20 20 20 20 BZN 52 86 50 86 / 30 30 20 20 WEY 40 78 40 77 / 40 30 30 20 DLN 53 85 51 84 / 20 20 20 10 HVR 54 84 54 84 / 20 20 30 20 LWT 54 82 53 81 / 20 20 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 8, 5:19 AM MDT, 17 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 519 AM MDT MON AUG 8 2005 MTZ008>015-044>055-091130- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 519 AM MDT MON AUG 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA...SOUTHWEST MONTANA AND CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 8, 7:23 PM MDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
723 PM MDT MON AUG 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM HEAVY RAIN 5 SE HELENA 46.55N 111.95W
08/08/2005 0.76 INCH JEFFERSON MT CO-OP OBSERVER
RAIN OCCURED BETWEEN 645 AND 745 PM.
&&
CZThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 10:21 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau | 39 min |
| Aug 9, 4:48 PM MDT | Severe Thunderstorm Warning | TFX | Glacier | 59 min |
| Aug 9, 5:23 PM MDT | Severe Thunderstorm Warning | TFX | Madison | 52 min |
| Aug 9, 5:26 PM MDT | Severe Thunderstorm Warning | TFX | Pondera | 49 min |
| Aug 9, 5:39 PM MDT | Severe Thunderstorm Warning | TFX | Gallatin | 51 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.